Wisconsin, 2011Winter Storm in Wisconsin, February 20 to 21, 2011
February 20 to 21, 2011 · NWS MPX · 9 events in 9 counties and zones
During the early morning of Sunday, February 20th, a large area of precipitation developed along the leading edge of very warm air across far southwest Minnesota. This area of precipitation expanded northeast across far southern Minnesota very slowly due to much drier air that had settled across the Upper Midwest.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of Sunday, February 20th, a large area of precipitation developed along the leading edge of very warm air across far southwest Minnesota. This area of precipitation expanded northeast across far southern Minnesota very slowly due to much drier air that had settled across the Upper Midwest.
Most of the snow did not start accumulating in west central Wisconsin until after 2 pm due to a persistent dry air mass across the western Great Lakes.
This first system quickly dissipated Sunday night, but another disturbance reformed across the Dakotas, and moved into Minnesota and western Wisconsin by Monday morning. This system provided an additional two to four inches across portions of southern Minnesota, and west central Wisconsin.
The following are some higher totals reported from this storm.
16.0 inches around Prescott and River Falls|15.0 inches near Menomonie|15.0 inches near Osceola|13.0 inches near Rice Lake|12.0 inches near Cameron|11.0 inches near Clayton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 20, 6:15 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 20, 6:15 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 AM CST SUN FEB 20 2011
.UPDATE...
ADDED 12Z TAF DISCUSSION BELOW.
&&
.DISCUSSION...
...SIGNIFICANT WINTER STORM TO AFFECT AREA INTO MONDAY...
STRONG TROUGH LIFTING NORTHEAST ACROSS NEBRASKA DURING THE
MORNING. THIS SHOULD DEVELOP RATHER LARGE BAND OF HEAVY SNOW
ACROSS CENTRAL MN INTO WEST CENTRAL WISCONSIN TODAY INTO MONDAY
MORNING. BLIZZARD WARNING WAS POSITIONED OVER WEST CENTRAL MN LAST
EVENING AND LOOKS GOOD FOR NOW. 10-14 INCHES OF SNOW POSSIBLE
INTO THIS REGION INTO TONIGHT. FOLLOWED MORE OF THE NAM FOR
FORCING WHICH HAS BEEN QUITE CONSISTENT THE LAST FEW MODEL RUNS.
FULL WIND FRONTOGENESIS WILL DEVELOP THIS MORNING ACROSS THE FAR
SOUTH AND LIFT INTO METRO/CENTRAL MN AFTER 15Z. THIS REMAINS OVER
THE AREA IN A NEARLY STATIONARY POSITION THROUGH 03Z MONDAY. THE
ONLY NEGATIVE FACTOR IS THE DENDRITIC TEMPERATURES ARE A BIT WARM
OVER SOUTHERN MN. MINUS 12 CELSIUS IS ACHIEVED MAINLY ACROSS THE
NORTH METRO AND OVER CENTRAL MN. THIS MAY LIMIT SIGNIFICANT
ACCUMULATIONS FARTHER SOUTH. THIS ALONG WITH MID LEVEL WARM AIR
WILL GENERATE BETTER POTENTIAL FOR MIXED SLEET/FREEZING RAIN
SCENARIO OVER SOUTH CENTRAL MN INTO THE AFTERNOON. THIS MAY ALLOW
SIGNIFICANT ICE ACCUMULATION...MAINLY IN THE MORNING HOURS. BAND
OF MIXED PRECIPITATION ALONG WITH A BIT OF THUNDER LIFTING NORTH
ACROSS IOWA THIS MORNING. CONTINUED THE TREND OF ISOLATED THUNDER
INTO SOUTH CENTRAL MN AS BELT LI'S DO REMAIN NEAR ZERO ALONG THE
BORDER MUCH OF THE DAY. THIS STRONG LIFT ZONE MOVES INTO CENTRAL
MN DURING THE DAY AND COULD ENHANCE SNOW TOTALS A BIT AS WELL. IT
STILL LOOKS LIKE A BAND OF OVER A FOOT OF SNOW ACROSS THIS REGION
INTO WEST CENTRAL WISCONSIN. GENERAL 10-14 INCHES WITH PERHAPS A
16 INCH TOTAL SOMEWHERE OVER WEST CENTRAL MN WHEN ALL IS DONE.
SYSTEM EXITS TO THE SOUTHEAST DURING THE NIGHT. STRONG EAST TO
NORTHEAST WINDS TODAY WILL BECOME MORE NORTH OVERNIGHT INTO
MONDAY. THIS WILL GENERATE SIGNIFICANT BLOWING AND DRIFTING SNOW
AND WHITE OUT CONDITIONS OUT WEST AS THE HEAVIER SNOW MOVES IN.
THIS WILL CONTINUE INTO THE NIGHT AND MONDAY MORNING AS SYSTEM
WINDS DOWN.
COLDER AIR FOLLOWS THIS SYSTEM AS A LARGE AREA OF HIGH PRESSURE
DROPS SOUTHEAST OVER THE NORTHERN PLAINS. TEMPERATURES MAY BE A
BIT TOO WARM TUESDAY MORNING IF CLOUDS CLEAR OVERNIGHT. UPPER FLOW
PATTERN BECOMES A BIT MORE FLAT OVER THE CENTRAL CONUS AS EASTERN
CONUS TROUGH LIFTS TO THE NORTHEAST ALLOWING TROUGH TO BUILD TO
THE SOUTHWEST. THIS LEAVES THE AREA IN A FAST FLOW REGIME INTO
LATE IN THE WEEK. WILL HAVE TO MONITOR FOR POSSIBLE STORM MOVING
TO THE SOUTH OF THE AREA LATE IN THE WEEK.
&&
.AVIATION.../12Z TAF ISSUANCE/
MAIN FORCING DELAYED SOMEWHAT FROM PREV FORECAST BUT AREA OF
PRECIPITATION EXPANDING RAPIDLY INTO SW AND SOUTH CENTRAL MN.
EXPECT CONDITIONS TO DECREASE RAPIDLY TO IFR CIGS AND VSBYS AT
KAXN AND KRWF AFTER 16Z AND THEN ACROSS THE REST OF THE AREA
BETWEEN 17Z AND 18Z. MOST AVAILABLE GUIDANCE SUGGESTS STRONG
POTENTIAL FOR VSBYS DROPPING TO ONE HALF MILE FOR A FEW HOURS THIS
AFTERNOON WITH TEMPORARY CONDITIONS DOWN TO 0NE QUARTER MILE...AT
KRWF TO KMSP. THE LIFR TO VLIFR CONDITIONS TO PERSIST INTO THE
EVENING WITH WEAKENING FORCING THEREAFTER...BUT STILL STRONG ENOUGH
TO CAUSE IFR VSBYS NEAR 1SM AND CIGS 008-012. STRONG NORTHEAST
WINDS SUSTAINED AT 20 KNOTS WITH GUSTS TO 30 KNOTS ACROSS CENTRAL
MN AND WEST CENTRAL WI THIS AFTERNOON AND EVENING TO ADD TO THE
REDUCED VSBYS AT KSTC...AND KAXN...AND KRNH. THE RISK OF FREEZING
RAIN AND SLEET CLOSE TO THE KMSP AND KRWF TAF SITES...BUT
EXPECTED TO REMAIN TO THE SOUTH AT THIS TIME.
KMSP...SNOW EXPECTED TO REACH THE AIRPORT AFTER 16Z...THEN
CONDITIONS RAPIDLY DECREASING TO LIFR CONDITIONS IN CIGS AND VSBYS.
MAINLY MODERATE SNOW WITH ACCUMULATIONS NEAR ONE INCH PER HOUR
THIS AFTERNOON INTO THE EVENING BUT ALSO A COUPLE HOURS OF HEAVY
SNOW WITH ONE QUARTER MILE VSBYS. EXPECTING TO HAVE NEAR 8 INCHES
OF SNOW BY EVENING...WITH ADDITIONAL ACCUMULATIONS IN THE EVENING
AND OVERNIGHT HOURS. THE RISK OF SLEET WILL BE CLOSE TO THE AREA
BUT CURRENT THINKING WILL KEEP IT TO THE SOUTH. GENERALLY NE WINDS
TODAY INCREASING TO 15 TO 20 SUSTAINED WITH A FEW GUST TO 26 KNOTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR ANOKA-BENTON-BLUE
EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-RAMSEY-RICE-SCOTT-SHERBURNE-STEARNS-STEELE-
TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BROWN-CHIPPEWA-
DOUGLAS-KANDIYOHI-LAC QUI PARLE-NICOLLET-POPE-REDWOOD-
RENVILLE-SIBLEY-STEVENS-SWIFT-YELLOW MEDICINE.
WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
DWE/JPRHazardous weather outlook, Feb 20, 4:17 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CST SUN FEB 20 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
417 AM CST SUN FEB 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL AFFECT THE REGION TODAY AND TONIGHT
SPREADING HEAVY SNOW ACROSS MUCH OF CENTRAL MINNESOTA INTO WEST
CENTRAL WISCONSIN. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP
OVER WEST CENTRAL MINNESOTA LATER THIS MORNING. A MIXED BAG OF
FREEZING RAIN...SLEET...SNOW AND POSSIBLE THUNDER WILL MOVE ACROSS
FAR SOUTHERN MINNESOTA TODAY. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL GRADUALLY END INTO MONDAY AS THE STORM EXITS TO THE EAST.
BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE THROUGH THE MORNING
ACROSS MUCH OF THE AREA. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Feb 20, 8:03 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM SNOW MADELIA 44.05N 94.42W
02/20/2011 M2.0 INCH WATONWAN MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Feb 20, 8:33 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW ELLENDALE 43.87N 93.30W
02/20/2011 M2.0 INCH STEELE MN TRAINED SPOTTER
HEAVY SNOW FALLING
&&
FRANKSLocal storm report, Feb 20, 8:34 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM SNOW MADELIA 44.05N 94.42W
02/20/2011 M2.0 INCH WATONWAN MN TRAINED SPOTTER
0825 AM SNOW 1 E OWATONNA 44.09N 93.20W
02/20/2011 M1.1 INCH STEELE MN TRAINED SPOTTER
0830 AM SNOW ELLENDALE 43.87N 93.30W
02/20/2011 M2.0 INCH STEELE MN TRAINED SPOTTER
HEAVY SNOW FALLING
&&
DEVINNYLocal storm report, Feb 20, 8:47 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM SNOW MANKATO 44.17N 93.99W
02/20/2011 M3.0 INCH BLUE EARTH MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Feb 20, 8:59 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW ALBERT LEA 43.66N 93.37W
02/20/2011 E1.7 INCH FREEBORN MN LAW ENFORCEMENT
&&
BAPWinter Storm, Pepin
- When
- February 20, 9:30 AM CST to February 21, 3:00 AM CST
- Where
- Pepin forecast zone
- Reported by
- County Official
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Snowfall amounts averaged between ten and twelve inches.
Winter Storm, Pierce
- When
- February 20, 9:30 AM CST to February 21, 3:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- County Official
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Snowfall amounts averaged between ten and sixteen inches.
Winter Storm, St. Croix
- When
- February 20, 10:00 AM CST to February 21, 3:00 AM CST
- Where
- St. Croix forecast zone
- Reported by
- County Official
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Snowfall amounts averaged between ten and sixteen inches.
Winter Storm, Chippewa
- When
- February 20, 11:00 AM CST to February 21, 3:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- County Official
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Snowfall amounts averaged between six to twelve inches.
Winter Storm, Dunn
- When
- February 20, 11:00 AM CST to February 21, 3:00 AM CST
- Where
- Dunn forecast zone
- Reported by
- County Official
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Snowfall amounts averaged between ten and fifteen inches.
Winter Storm, Eau Claire
- When
- February 20, 11:00 AM CST to February 21, 3:00 AM CST
- Where
- Eau Claire forecast zone
- Reported by
- County Official
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Snowfall amounts averaged between ten and twelve inches.
Winter Storm, Polk
- When
- February 20, 12:00 PM CST to February 21, 9:00 AM CST
- Where
- Polk forecast zone
- Reported by
- County Official
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Snowfall amounts averaged between eight and fifteen inches.
Winter Storm, Barron
- When
- February 20, 1:00 PM CST to February 21, 9:00 AM CST
- Where
- Barron forecast zone
- Reported by
- County Official
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Snowfall amounts averaged between eight and twelve inches.
Winter Storm, Rusk
- When
- February 20, 2:00 PM CST to February 21, 9:00 AM CST
- Where
- Rusk forecast zone
- Reported by
- County Official
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Snowfall amounts averaged between six to eleven inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 20 to 21, 20111 death · 1 event
- Ice Storm and Heavy Snow in Michigan, February 20 to 21, 2011$5.0 million · 14 events
- Winter Storm in Ohio, February 20 to 22, 2011$4.6 million · 15 events
- Winter Storm in Pennsylvania, February 20 to 21, 2011$700,000 · 3 events
- Winter Storm and Winter Weather in Iowa, February 20 to 21, 20112 injured · $252,000 · 8 events
- Ice Storm and Lightning Strike in Iowa, February 20, 2011$202,000 · 7 events
- Heavy Snow in New York, February 20 to 21, 2011$75,000 · 3 events
- Winter Storm in Minnesota, February 20 to 21, 201141 events
- Blizzard in South Dakota, February 20, 201126 events
- Ice Storm and Winter Storm in South Dakota, February 20 to 21, 201124 events
- Winter Storm in Michigan, February 20 to 21, 201123 events
- Heavy Snow and Winter Weather in Pennsylvania, February 20 to 21, 20112 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275079, 275080, 275083, 275076, 275077, 275078, 275081, 275075, 275082.